Indiana, 2011Damaging Wind in Indiana, July 21, 2011
July 21, 2011 · NWS IWX · 1 event in 1 county or zone
A narrow line of thunderstorms developed on a cold front moving across Lake Michigan with a lake breeze in place across far northern Indiana. The storms were fed by over 4000 j/kg of surface based CAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow line of thunderstorms developed on a cold front moving across Lake Michigan with a lake breeze in place across far northern Indiana. The storms were fed by over 4000 j/kg of surface based CAPE. The storms were poorly organized but with boundary interaction one storm produced locally damaging winds in Walkerton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 21, 2:27 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 21, 2:27 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EDT THU JUL 21 2011
.SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT.
...THE HEAT IS ON...STILL...
CLEAR SKIES FOR MUCH OF THE DAY HAS ALLOWED TEMPS TO CLIMB INTO THE
MIDDLE AND UPPER 90S AS FORECASTED. DEFIANCE OHIO HAS REACH 101 AS
OF THE 3 PM OBSERVATION. A FEW MORE SITES AREN'T FAR OFF AND WITH A
FEW MORE HOURS OF HEATING AND LIMITED CLOUD COVER...SEE NO REASON
WHY A FEW MORE WON'T REACH IT. VIS SAT AND RADAR SHOWING 2
BOUNDARIES TO MONITOR INTO THIS EVENING. ONE IS A DYING OUTFLOW
BOUNDARY WORKING ACROSS THE LAKE. A FEW SHOWERS HAVE DEVELOPED
ACROSS THE LAKE BUT ARE STRUGGLING TO STRENGTHEN OR HOLD TOGETHER.
THE COLD FRONT LOOKS TO BE SOMEWHERE ACROSS NW INDIANA AS WELL. 700
MB TEMPS OF +12 TO +14 C ARE LIKELY SO HIGH THAT ANY CONVECTION WILL
STRUGGLE TO ORGANIZE THROUGH THIS EVENING. THAT BEING SAID...WITH
THE AMOUNT OF INSTABILITY AROUND AND THE BOUNDARIES MENTIONED...WILL
MAINTAIN SOME SORT OF POP INTO THIS EVENING...BUT LOWER TO SLGT CHC
ALL AREAS. ANYTHING THAT FORMS WILL BE SLOW MOVING AND DROP
LOCALLY HEAVY RAIN WITH PWATS AOA 2 INCHES. CAN'T RULE OUT A
STRONGER WIND GUSTS DURING ANY COLLAPSE STAGE OF STORMS.
BY MID EVENING...ANY CONVECTION SHOULD BE GONE WITH EYES TURNING TO
THE WEST ACROSS IOWA WHERE CONVECTION SHOULD FIRE AND WORK EAST
TOWARDS THE REGION LATER TONIGHT INTO FRIDAY. FRONTAL BOUNDARY WILL
STALL OUT ACROSS THE AREA AND POSSIBLY ALLOW FOR THIS SYSTEM TO MOVE
IN AND BRING A CHANCE FOR MEASURABLE RAINFALL TO THE AREA. NOT
ONLY WILL THE CHANCE OF RAIN ARRIVE...THE RISK FOR SEVERE WEATHER
WILL INCREASE SOMEWHAT. LIMITING FACTORS WILL STILL BE WARM AIR
ALOFT...ONLY MODEST SHEAR AND CONVERGENCE. WILL KEEP MENTION IN
HWO FOR NOW. GIVEN CONCERNS ON EXACTLY HOW CONVECTION WILL TRACK
HAVE LEFT SLGT CHC IN LATER TONIGHT AND MID RANGE CHC POPS ALL
AREAS FOR FRIDAY. TEMPS OVERNIGHT WILL REMAIN MUGGY...STILL IN THE
LOWER TO MIDDLE 70S. HIGHS ON FRIDAY WILL BE HIGHLY DEPENDENT ON
EXPECTED OVERNIGHT CONVECTION AND AMOUNT OF CLOUD COVER FROM IT.
WILL KEEP HEAT WARNING IN EFFECT AND LET MID SHIFT DETERMINE THE
BEST COURSE OF ACTION WITH THIS. IF ANY CLEARING
HAPPENS...ESPECIALLY DURING THE AFTERNOON...WON'T TAKE MUCH TO
CLIMB ONCE AGAIN. COULD BE SOME LINGERING PRECIP FRI EVE BUT WILL
HOLD ONTO DRY FORECAST FOR NOW AND WARM TEMPS.
&&
.LONG TERM...SATURDAY THROUGH THURSDAY
MAIN FCST CONCERNS THIS WEEKEND INCLUDE CHANCES FOR CONVECTION AND
ITS IMPACTS ON TEMPS/HEAT. CONTINUED WITH CHC POPS THROUGH THE
ENTIRE WEEKEND GIVEN IMPULSE-LADEN WESTERLIES ON NRN FRINGE OF A
FLATTENED SRN STATES UPPER RIDGE. THESE IMPULSES AND AN "IN THE
VICINITY" WEAK LOW LVL CONVERGENT BOUNDARY SUPPORT CHC POPS.
ALTHOUGH EXPECT MOST OF THE WEEKEND TO BE DRY/HOT/MUGGY OUTSIDE OF
ANY WEAKENING MORNING MCS AND LATE AFTN ISO/SCT CELLS THAT DEVELOP
ON OUTFLOWS IN AREAS THAT RECOVER. LOW SHEAR/HIGHLY UNSTABLE
ENVIRONMENT WILL LIKELY FAVOR AN ISO WIND/HAIL THREAT WITH ANY
CONVECTION GIVEN WATER LOADING WITH PWATS NEAR 2 INCHES.
UNCERTAINTIES REGARDING LEFTOVER CONVECTIVE CLOUD DEBRIS FROM ANY
MCS TRACKING ALONG INSTABILITY GRADIENT MAKES SAT/SUN HIGH
TEMPERATURE FORECASTS DIFFICULT. PROGGED 85H TEMPS NEAR 20C AND DEEP
MIXING INDICATE THAT HIGHS COULD REACH THE MID 90S IN AREAS THAT SEE
SUFFICIENT INSOLATION. HOWEVER...GIVEN THE ABOVE MENTIONED
UNCERTAINTIES WITH CLOUD COVER WILL CONTINUE WITH HIGHS IN THE LOW
90S SAT AND NEAR 90F SUN. SFC DEWPOINTS SHOULD GENERALLY REMAIN IN
THE 70S WITHIN THETA-E RIDGE...WHICH COMBINED WITH AFTN AMBIENT
TEMPS NEAR 90F WOULD SUPPORT HEAT INDEX VALUES NEAR 100F EACH AFTN.
MEDIUM RANGE GUIDANCE HAS REMAINED RELATIVELY CONSISTENT WITH AN
UPPER TROUGH PROPAGATING EWD THROUGH SC/SE CANADA AND THE NRN GREAT
LAKES EARLY NEXT WEEK. HOWEVER...THERE REMAIN DIFFERENCES IN
UPSTREAM AMPLIFICATION AND RESULTANT IMPACT LOCALLY FROM THE UPPER
TROUGH. CONTINUE TO FAVOR THE LESS AMPLIFIED/WARMER
SOLUTION...ALTHOUGH STILL EXPECT A COLD FRONT TO SAG SOUTH OF THE
AREA LATE MONDAY-WEDNESDAY RESULTING IN LESS HUMID
CONDITIONS...HIGHS GENERALLY IN THE 80S...AND MAINLY DRY CONDITIONS.
DID ADD A LOW CHC POP IN THE FAR SE ON MONDAY AS TREND IN GUIDANCE
IS FOR SLOWER FROPA AND A WARMER/MORE UNSTABLE PROFILE. STRONGER MID
LVL FLOW ON MONDAY MAY SUPPORT A BETTER SVR WX THREAT GIVEN THE
SLOWER TREND...WITH POPS POTENTIALLY NEEDING TO BE BACKED UP FARTHER
NW IF TREND IN 12Z GUIDANCE CONTINUES. THE OPPRESSIVE HEAT AND
HUMIDITY WE HAVE BEEN EXPERIENCING WILL LIKELY RETURN BY THURSDAY AS
THE SRN STATES UPPER RIDGE BUILDS BACK INTO OUR AREA. OPTED FOR A
DRY FCST ON THURSDAY AS MODEL GUIDANCE HINTS AT BETTER CHANCES FOR
MCS ACTIVITY NORTH OF THE FA.
&&
.AVIATION...
AT THIS POINT WILL MAINTAIN VFR CONDITIONS THROUGH THE PERIOD.
WEAK FRONTAL BOUNDARY DRIFTING SLOWLY SOUTH MAY BECOME THE FOCUS
FOR SCT SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING. ADDITIONAL ACTIVITY MAY DEVELOP UPSTREAM AND MOVE TOWARDS
THE AREA AROUND OR AFTER 12Z FRI. WILL MAINTAIN CB MENTION AT KSBN
WHERE BEST POTENTIAL EXISTS FOR THE TIME BEING BUT NOT EXPAND TO
KFWA OR ANY FURTHER IN TIME AS WINDOW OF OPPORTUNITY WILL BE
LIMITED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT /7 PM CDT/ SATURDAY FOR
INZ003>009-012>018-020-022>027-032>034.
MI...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR MIZ077>081.
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR OHZ001-002-
004-005-015-016-024-025.
LM...NONE.
&&
SHORT TERM...FISHER
LONG TERM...STEINWEDEL
AVIATION...FISHERHazardous weather outlook, Jul 21, 2:55 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EDT THU JUL 21 2011
INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-222000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
355 PM EDT THU JUL 21 2011 /255 PM CDT THU JUL 21 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HOT AND HUMID CONDITIONS WILL CONTINUE TO IMPACT THE REGION. AN
EXCESSIVE HEAT WARNING IS IN EFFECT.
THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ESPECIALLY ALONG AND NORTH OF A LAPORTE TO COLUMBIA CITY
LINE. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS IS POSSIBLE.
VERY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH SATURDAY. PEAK
AFTERNOON HEAT INDEX VALUES OF 110 TO 115 CAN BE EXPECTED WITH
OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S. THIS EXCESSIVE HEAT
WILL LIKELY CONTINUE THIS WEEKEND...WITH HEAT INDEX VALUES
EXCEEDING 100 DEGREES SUNDAY AFTERNOON.
THUNDERSTORMS ARE POSSIBLE ON FRIDAY THROUGH SUNDAY. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jul 21, 4:16 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
516 PM EDT THU JUL 21 2011
INZ003-004-012-014-212145-
LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
416 PM CDT THU JUL 21 2011
...STRONG THUNDERSTORMS OVER SOUTHERN LA PORTE AND SOUTHWESTERN ST.
JOSEPH COUNTIES MOVING TOWARD NORTHWESTERN MARSHALL AND NORTHEASTERN
STARKE COUNTIES IN NORTHWEST INDIANA...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALKERTON...OR 11 MILES SOUTHEAST OF LA
PORTE...MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HAMLET...
NORTH LIBERTY...
WALKERTON...
KOONTZ LAKE...GROVERTOWN AND TEEGARDEN...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4149 8625 4129 8667 4146 8686 4159 8646
TIME...MOT...LOC 2114Z 301DEG 9KT 4148 8656
Special weather statement, Jul 21, 4:18 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM CDT THU JUL 21 2011
INZ005-212145-
ELKHART IN-
518 PM EDT THU JUL 21 2011
...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN ELKHART COUNTY...
AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAKARUSA...OR 6 MILES SOUTH OF DUNLAP...
MOVING EAST AT 20 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
GOSHEN...
NEW PARIS...
MILLERSBURG...
WATERFORD MILLS...
BENTON...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4145 8567 4145 8606 4147 8606 4162 8606
4166 8566
TIME...MOT...LOC 2118Z 280DEG 21KT 4155 8591Thunderstorm Wind, St. Joseph
- When
- July 21, 4:39 PM EST to 4:40 PM EST
- Where
- St. Joseph County, Walkerton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.470, -86.480
Law Enforcement officials reported trees and power lines down in town from strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 21 to 24, 201125 deaths · 60 injured · 10 events
- Excessive Heat in New York, July 21 to 23, 201120 deaths · 17 events
- Excessive Heat in New Jersey, July 21 to 24, 20112 deaths · 350 injured · 21 events
- Heat in Vermont, July 21, 20111 death · 10 events
- Wildfire in California, July 21 to 23, 201118 injured · $25,000 · 1 event
- Excessive Heat in Indiana, July 21, 20111 death · 1 event
- Hail and Damaging Wind in Nebraska, July 21, 2011$5.3 million · 1 in hail · 3 events
- Damaging Winds in Kansas, July 21, 2011$1.6 million · 70 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Tennessee, July 21, 2011$161,000 · 55 kt wind · 9 events
- Excessive Heat in Virginia, July 21 to 23, 201143 events
- Excessive Heat and Heat in New York, July 21 to 23, 201142 events
- Lightning Strike in Colorado, July 21, 2011$70,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332333.